Utah, 2024Heavy Snow and Winter Weather in Utah, March 23 to 25, 2024
March 23 to 25, 2024 · NWS GJT · 2 events in 2 counties and zones
A potent cold front and upper level trough moved through the area from northwest to southeast, bringing moderate snow to the mountains of eastern Utah and western Colorado. The La Sal Mountains in Southeast Utah and the Northwest San Juan Mountains were favored for the heaviest snowfall accumulations due to favored northerly orographics and colder air in place.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent cold front and upper level trough moved through the area from northwest to southeast, bringing moderate snow to the mountains of eastern Utah and western Colorado. The La Sal Mountains in Southeast Utah and the Northwest San Juan Mountains were favored for the heaviest snowfall accumulations due to favored northerly orographics and colder air in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:40 PM MST, 1 hour 20 minutes earlier. Its key messages:
- Isolated high-based showers and storms are expected through this afternoon ahead of the next system.
- Showers become more widespread this evening and Sunday as a strong cold front brings temperatures and snow levels down.
- Moderate mountain snow is expected through Monday morning with travel impacts over the passes increasing during the overnight hours. Rain will fall in the lower valleys with only light snow likely in the higher valleys.
- Unsettled weather continues through the coming week with additional disturbances bringing scattered showers.
Area forecast discussion, Mar 23, 2:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
340 PM MDT Sat Mar 23 2024
.KEY MESSAGES...
- Isolated high-based showers and storms are expected through
this afternoon ahead of the next system.
- Showers become more widespread this evening and Sunday as a
strong cold front brings temperatures and snow levels down.
- Moderate mountain snow is expected through Monday morning with
travel impacts over the passes increasing during the overnight
hours. Rain will fall in the lower valleys with only light
snow likely in the higher valleys.
- Unsettled weather continues through the coming week with
additional disturbances bringing scattered showers.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 340 PM MDT Sat Mar 23 2024
Isolated shower activity has blossomed on radar in the last few
hours though much of this appears to be virga. This morning's
12Z sounding saw an increase of almost two-tenths of an inch
from 12 hours prior with an uptick in midlevel moisture. All
the same, the low levels remain dry with DCAPE sitting just
below 600 J/kg. This has led to some breezy conditions at the
surface, in addition to any gusts associated with virga showers.
Southwest winds have remained in the 25 to 35 mph range for most
areas, though there have been some stronger gusts around 45 mph.
Available moisture will continue to climb through the short term
period with PWATs reaching almost 180 percent of normal for much
of the higher terrain. Additionally, the cold front associated
with the approaching upper level trough will begin to dig into
the northern portions of the forecast area late tonight before
pushing southeast Sunday afternoon. Broad scale ascent becomes
maximized during this period as a vort max lifts across the Four
Corners area. In response, widespread valley rain and mountain
snow showers are expected with snow levels dropping to 5500 to
6500 ft in the front's wake. The western Colorado mountains as
well as the La Sal ranges will receive the greatest precip rates
into Sunday afternoon with the San Juan Mountains particularly
favored tonight under strong upslope flow as the vort max passes
overhead.
Trough passage occurs Sunday morning and afternoon, allowing the
unsettled weather to persist into the overnight hours. Lapse
rates will steepen with the trough which will lead to more
convective showers across the Western Slope. As a result,
showers and storms will become more scattered in nature but
higher elevations along the Divide will still see showers much
of the day. By Sunday evening, flow aloft will shift to the
northwest, advecting drier air into the region. The western
zones will see a notable drop in shower coverage with activity
persisting over the southern and central Colorado mountains into
Sunday night.
As far as amounts go, there wasn't much change in the forecast
compared to previous runs. 6 to 12 inches is expected for almost
all of the mountain ranges with favored slopes receiving locally
higher totals in excess of 14 inches. Additionally, CAM guidance
continues to highlight the potential for heavier bands of snow
which could also lead to higher totals. Even so, opted to keep
the ongoing highlights as is given the reduced period of impact
Sunday afternoon under the high March sun angle. Regardless, be
sure to check the latest forecast and road conditions before
heading out! The higher valleys will likely see a brief period
of snow along and behind the cold front, but accumulations on
grassy surfaces will be light, no more than 1 to 3 inches.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 340 PM MDT Sat Mar 23 2024
The high amplitude pattern of the high latitudes will have
dropped to mid latitudes Sunday night. A high pressure ridge
over the EPac transitions to low pressure extending from Hudson
Bay to the Baja then another ridge along the eastern seaboard.
Upstream energy will continue to back-fill into this Western
Trough and keep a cool and unsettled forecast in place well
through the mid-week period. Most of the mid to upper support
will be shifting to our south by Monday morning brining a
downturn to the widespread precipitation. This will leave mainly
cold advection orographic snow in place over favored ranges
such as the Uintas and San Juans. Things will begin to bubble
again by the afternoon as the next embedded wave drops through
the northerly flow and allows the trough to be re-carved back to
the West. This late Monday impulse will be followed by
channelized vorticity stretched along the backside of the trough
moving across the area through early Wednesday. A nearly
uninterrupted period of light mountain snow and valley showers
will arise as a result...with a slight boost to rates due to
afternoon instability showers. Taken as a 3 day total...snow
amounts are not overly impressive and day by day even less so.
Impacts should mainly occur during the overnight hours as snow
is able to accumulate on the roadways. Be Wednesday afternoon
heights will be rising with the transitory ridge moving across
the Rockies on Thursday. This will again be followed by
tightening SW flow Friday into Saturday as the next strong
system digs onto the Pacific shoreline. Ensemble clusters are
favoring this system remaining along the coast through this
forecast period before shifting inland on Sunday. Temperatures
below normal to start out the week push to near to above normal
from Thursday onward.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1151 AM MDT Sat Mar 23 2024
Moisture is streaming into the area in the form of mid to high
level cloudiness this morning. This will lead to an increase in
shower activity this afternoon and evening with embedded
thunderstorms. As the main storm arrives tonight TAFs should be
impacted by ILS to MVFR conditions initially then IFR in several
places as low clouds and precipitation blossom. Impacts of low
clouds and vsby will linger well into Sunday morning as the
brunt of this storm system hits the area. Gusty winds will also
be a concern this afternoon ahead of the precipitation and the
arrival of the cold front. A few gusts may linger near showers
overnight as well and could be a concern near some
thunderstorms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to midnight MDT
Sunday night for COZ003.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Monday for COZ004-009-010-012-013-018-019.
Winter Weather Advisory from 6 PM this evening to midnight MDT
Sunday night for COZ017.
UT...Winter Weather Advisory from 6 PM this evening to midnight MDT
Sunday night for UTZ028.
&&
SHORT TERM...MMS
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Mar 23, 3:28 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sat Mar 23 2024
COZ001>014-017>023-UTZ022>025-027>029-241030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sat Mar 23 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Breezy to windy conditions will occur this afternoon with warm
above normal temperatures. Isolated to scattered storms are
possible this afternoon. Precipitation increases in coverage this
evening ahead of a strong cold front.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A strong cold front and storm system will move through the region
Sunday with significant accumulating snow in the mountains
through Monday morning resulting in travel impacts. A series of
disturbances will keep the weather unsettled through the coming
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- March 23, 4:00 PM MST to March 24, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area with up to 8 inches of snow at Mosby Mountain. Winds gusted in the 30 to 40 mph range on average with a peak gust of 49 at Little Mountain.
Heavy Snow, La Sal & Abajo Mountains
- When
- March 24, 3:00 AM MST to March 25, 4:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 12 to 18 inches of snow fell across the La Sal Mountains with around 2 inches across the Abajo Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, March 23, 2024$40,000 · 51 kt wind · 1 event
- Winter Storm and Winter Weather in South Dakota, March 23 to 25, 202421 events
- Winter Storm in Maine, March 23, 202418 events
- Winter Storm and Winter Weather in Vermont, March 23, 202417 events
- Winter Weather in Colorado, March 23 to 25, 202415 events
- Heavy Snow and Winter Weather in Maine, March 23 to 24, 202413 events
- Winter Storm in New Hampshire, March 23, 202412 events
- Winter Storm and Winter Weather in Colorado, March 23 to 25, 202410 events
- Winter Storm and Winter Weather in New York, March 23, 20249 events
- Heavy Snow and High Wind in California, March 23 to 24, 202463 kt wind · 8 events
- Winter Storm and Winter Weather in Wisconsin, March 23 to 25, 20247 events
- Heavy Snow in Montana, March 23 to 24, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169823, 1169824.